Skip to main content
eScholarship
Open Access Publications from the University of California

Amitriptyline-induced cutaneous hyperpigmentation: case report and review of psychotropic drug-associated mucocutaneous hyperpigmentation

  • Author(s): Eichenfield, Dawn Zhang
  • Cohen, Philip R
  • et al.
Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International Public License
Abstract

Background:  Several drugs can be associated with hyperpigmentation of mucosa or skin. They include antibiotic, antimalarial, antineoplastic, and psychotropic medications.

Purpose:  To describe a 42-year-old woman with amitriptyline-associated photo-distributed hyperpigmentation and to review psychotropic drug-induced hyperpigmentation of the skin.

Materials and Methods:  The features of a woman with amitriptyline-induced hyperpigmentation are presented. Using PubMed, the following terms were searched and relevant citations were assessed and discussed for context: amitriptyline, chlorpromazine, citalopram, desipramine, drug-associated, drug-induced, Fontana Masson, hyperpigmentation, imipramine, melanin, melanophages, mirtazapine, phenytoin, psychotropic, sertraline, thioridazine, tricyclic antidepressant.

Results:  Photo-distributed hyperpigmentation on the upper back of a woman developed six and a half years after initiation of amitriptyline therapy. Biopsy of the affected area showed pigment-laden melanophages and intradermal melanin deposition.

Conclusions:  Psychotropic drugs associated with cutaneous hyperpigmentation include amitriptyline, chlorpromazine, citalopram, desipramine, imipramine, mirtazapine, phenytoin, sertraline, and thioridazine. The hyperpigmentation may initially appear many years after starting the medication. Pathology typically shows melanophages and melanin in the dermis. Fontana Masson stain confirms the presence of melanin; Perl stain for hemosiderin or iron is negative. Discontinuation of the drug may result in spontaneous improvement. Further studies are needed to better understand the role of Q-switched laser in treating drug-induced hyperpigmentation.

Main Content
Current View